11 Causes of Leg Cramps

8. Medication / Drugs

There are several medications which are known to cause muscle cramps.  If you noticed leg cramps, and you cannot track the underlying cause, try to think of the medications you’ve started taking recently. Diuretics are medications used to lower the blood pressure by stimulating the excretion of water and electrolytes. One of the recognized side effects of this class of medications is muscle cramping.  Also, muscle cramping represents a recognized risk for statins that are used in the treatment of an increase in the plasma cholesterol levels.

If you take medication to prevent asthma attacks, you might expect to experience muscle cramping. Some pain medications which include hormone therapy with estrogens are known to trigger leg cramps. Consult your healthcare professional whenever you experience leg cramps and suspect it’s an adverse drug reaction.

Photo designed by Jcomp





mm
About Dr Alex Grbovic 13 Articles
Dr Aleksandar Grbović is a medical doctor from the Belgrade University, Faculty of Medicine. He is passionate about promoting medicine by bridging the gap between the patient’s and doctor’s point of view. Currently working in the biggest Occupational Medicine Institute in Serbia and attending the Radiology residency program.

Disclaimer

The content of this website is not intended to be taken as a replacement for professional medical advice, care, diagnosis or treatment of a doctor, dietician, nutritionist or fitness instructor. If you experience any medical symptoms you should consult your doctor immediately for proper diagnosis and treatment.